To report a rare case of erythema multiforme (EM) associated with methotrexate (MTX) with cutaneous and oral manifestations and to compare it to existing cases in which MTX was not used for cancer treatment. A 56-years-old female, in physical examination skin lesions and multiple oral ulcers associated with pain during manipulation were observed, and underwent treatment for rheumatoid arthritis with Methotrexate 2.5mg. During examination patient-reported that 15 days ago she had undergone a rheumatoid factor examination, doubling the MTX dosage (10mg / day) without doctor’s consent. The diagnostic hypothesis of EM. The medical conduct consisted of the suspension of MTX and prescription of a vitamin complex with folinic acid. Local dental therapy for to control oral lesions, pain control and lip hydration was performed using low-level laser therapy (Twin Laser, P: 40mW, T: 50s, DE: 50J / cm), benzydamine hydrochloride spray, purified lanolin for lip dryness, and toothpaste without sodium lauryl sulfate to prevent burning. After 12 days, there was significant remission of oral and skin signs and symptoms, which confirmed the diagnosis was EM due to MTX intoxication. Thorough clinical evaluation and anamnesis favored diagnosis and early multi-professional management provided remission of oral and skin lesions, prevented systemic complications.
KEY WORDS: erythema multiforme. methotrexate. stomatitis. mucositis. oral manifestations.
How to cite this article
CARVALHO, C. G.; TERRABUIO, B. R.; MOURA, L. L.; MANZANO, B. R.; SIMPIONE, G.; CAMINHA, R. D. G.; SANTOS, P. S. S. Oral manifestations of erythema multiforme due to methotrexate intoxication. Int. J. Odontostomat., 16(2):195-201, 2022.